Alert archive / Arizona / Areal Flood Warnings in 2012
Areal Flood Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this areal flood warning at Aug 21, 2012, 10:29 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 10:29 PM MST (05:29 UTC)
- Expired
- Aug 22, 2012, 1:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193 WGUS45 KTWC 220529 FLWTWC BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1029 PM MST TUE AUG 21 2012 AZC019-220830- /O.NEW.KTWC.FA.W.0004.120822T0529Z-120822T0830Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1029 PM MST TUE AUG 21 2012 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 130 AM MST * AT 1025 PM MST ONLY LIGHT SHOWERS REMAINED ACROSS CENTRAL AND NORTHERN PORTIONS OF THE TOHONO O'ODHAM NATION. HOWEVER... FLOODING IS EXPECTED TO CONTINUE FROM EARLIER RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES IN AREAS MAINLY NORTHWEST AND NORTH OF SELLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SIL NAKYA WASH...SANTA ROSA WASH...SAN SIMON WASH...SAN LUIS WASH... GU ACHI WASH...QUIJOTOA WASH...HALI MURK WASH...VAMORI WASH... PISINIMO WASH...SIKUL HIMATK WASH...KO VAYA WASH AND ANEGAM WASH. A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3223 11230 3241 11202 3221 11173 3197 11230 $$ MEYER
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 21, 8:45 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 21, 8:45 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 845 PM MST TUE AUG 21 2012 .SYNOPSIS...RAIN COVERAGE AND INTENSITY WILL INCREASE AS A LOW PRESSURE SYSTEM PASSES THROUGH THE REGION THROUGH THURSDAY. A DRYING TREND CAN BE EXPECTED BY THE WEEKEND AS DEEPER MOISTURE MOVES EAST OF THE AREA. && .DISCUSSION...WIDESPREAD THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS PIMA AND PINAL COUNTIES. UNUSUALLY TALL STORMS WITH KEMX ENHANCED ECHO TOPS IN THE 60-65K FT RANGE AND IR SATELLITE IMAGERY SHOWING -81C...RATHER COLD. EXTREMELY HEAVY RAINFALL CONTINUES OVER SOME AREAS OF THE TOHONO O'ODHAM NATION WITH FLOODING ISSUES LIKELY TO CONTINUE OVERNIGHT. SHOULD TAKE A LOT TO WORK THROUGH THE DEBRIS TONIGHT AND TOMORROW MORNING. QUICK LOOK AT THE 00Z NAM12 SUGGESTS A WIDESPREAD SHOWER WITH EMBEDDED THUNDERSTORM TYPE DAY AS ANOTHER IMPULSE ROTATES UP FROM SONORA. DON'T BE AFRAID TO HIT THE FORECAST HEAVY AGAIN TOMORROW AS FAR AS AREAL COVERAGE WITH HEAVY RAIN AGAIN A CONCERN. && .PREV DISCUSSION...REMAINING ACTIVE WEDNESDAY INTO THURSDAY AS A PACIFIC SYSTEM MOVES INLAND AND INTERACTS WITH THE VERY MOIST ATMOSPHERE. HEAVY RAIN LEADING TO FLASH FLOODING WILL BE MAIN CONCERN. DOWNTURN IN ACTIVITY FRIDAY INTO THE WEEKEND AS DRIER AIR PUSHES IN FROM THE WEST. TEMPERATURES FOR THE REMAINDER OF THE WEEK WILL REMAIN BELOW NORMAL. && .AVIATION...SCT CLOUDS AT 6-9KFT AGL AND SCT-BKN CLOUDS AT 10-14K FT AGL. SCTD TSRA/SHRA THRU 22/06Z...WITH MVFR CONDITIONS NEAR THE STRONGER TSRA AND WIND GUSTS AROUND 45 KNOTS. DIMINISHING CLOUDS IN THE MORNING HOURS WITH A RETURN OF TSRA/SHRA BY 22/18Z. OTHERWISE...SURFACE WIND MAINLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS THIS WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 21, 9:41 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 941 AM MST TUE AUG 21 2012 AZZ501>515-220600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 941 AM MST TUE AUG 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A MOIST ATMOSPHERE RESIDING ACROSS SOUTHEAST ARIZONA WILL RESULT IN SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BEST CHANCES OF PRECIPITATION WEST OF A SAFFORD-TO-BISBEE LINE. THE MORE FAVORED AREA FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTH CENTRAL ARIZONA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS WOULD INCLUDE SANTA CRUZ...CENTRAL AND EASTERN PIMA AND SOUTHEAST PINAL COUNTIES. THE COMBINATION OF A VERY MOIST ATMOSPHERE AND INCREASINGLY MORE UNSTABLE ATMOSPHERE WILL RESULT IN AN ELEVATED RISK OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING ISSUES. A MORE DEFINED THUNDERSTORM OUTFLOW WITH BLOWING DUST TRACKING NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. OTHERWISE...A MORE STABLE LAYER ALOFT WILL LIMIT THE OVERALL INTENSITY OF INDIVIDUAL STORMS EAST OF TUCSON. EXPECT STORMS TO DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING...BUT STRUGGLE TO MOVE OFF THE MOUNTAINS INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH THESE STORMS WILL STILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS...THE RISK OF WIDESPREAD FLOODING ISSUES OR DAMAGING DOWNBURST WINDS IS RELATIVELY LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED WEDNESDAY AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH. THIS WILL RESULT IN A RISK OF WIDESPREAD HEAVY RAINFALL. STRONG THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY AS A TROUGH OF LOW PRESSURE TRACKS EASTWARD ACROSS NORTHERN ARIZONA AND INTERACTS WITH THE VERY MOIST ATMOSPHERE IN PLACE. A STRONG DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY... PERSISTING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 21, 5:03 PM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 503 PM MST TUE AUG 21 2012 AZZ502-504>506-220100- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 503 PM MST TUE AUG 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA COUNTIES UNTIL 600 PM MST... AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF MARANA...WITH ANOTHER STRONG THUNDERSTORM NEAR DOVE MOUNTAIN...MOVING NORTHWEST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. AREAS AFFECTED INCLUDE...MARANA...AVRA VALLEY...SAGUARO NATIONAL PARK WEST...PICTURE ROCKS...DOVE MOUNTAIN AND RED ROCK. LAT...LON 3263 11148 3266 11101 3223 11105 3221 11126 TIME...MOT...LOC 0001Z 152DEG 10KT 3227 11119 MEYER
Special weather statement, Aug 21, 5:21 PM MST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST TUE AUG 21 2012
AZZ506-220100-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
521 PM MST TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 600 PM
MST...
AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KEARNY...OR 20 MILES SOUTHWEST OF
GLOBE...MOVING SLOWLY WEST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
PINAL COUNTY.
LAT...LON 3324 11093 3305 11082 3302 11082 3304 11104
3320 11103 3325 11096 3325 11095
TIME...MOT...LOC 0020Z 188DEG 4KT 3313 11091
MEYERSpecial weather statement, Aug 21, 5:53 PM MST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
553 PM MST TUE AUG 21 2012
AZZ502-504>506-220145-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TOHONO
O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
553 PM MST TUE AUG 21 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL COUNTY UNTIL
645 PM MST...
THUNDERSTORMS WERE GENERATING AREAS OF BLOWING DUST NEAR AND SOUTH OF
INTERSTATE 10 IN SOUTHERN AND SOUTHEAST PINAL COUNTY.
AREAS AFFECTED INCLUDE...ELOY...WHITE HORSE PASS...RED ROCK...PICACHO
PEAK...PICACHO...FRIENDLY CORNERS AND CHUICHU.
EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST. BLOWING DUST CAN
QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN
COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING
ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS
POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND
TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT
ILLUMINATED.
LAT...LON 3251 11113 3252 11170 3279 11184 3280 11178
3277 11176 3276 11173 3273 11172 3277 11161
3287 11150 3291 11144
MEYERLocal storm report, Aug 21, 6:04 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
604 PM MST TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG TUCSON 32.24N 110.94W
08/21/2012 PIMA AZ BROADCAST MEDIA
LOCAL MEDIA REPORTS TREES DOWN ON THE CORNER OF ORACLE
AND GRANT
&&
EVENT NUMBER TWC1200075
SMRSpecial weather statement, Aug 21, 8:31 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 831 PM MST TUE AUG 21 2012 AZZ501-502-220415- TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ- 831 PM MST TUE AUG 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 915 PM MST... AT 824 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES NORTHEAST OF ORGAN PIPE NATIONAL MONUMENT...OR 38 MILES WEST OF SELLS...MOVING SOUTHWEST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT...GU VO...GUNSIGHT...KUAKATCH...PIA OIK AND WHY. LAT...LON 3190 11286 3228 11297 3228 11230 3193 11229 TIME...MOT...LOC 0331Z 065DEG 26KT 3208 11255
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:03 PM MST | Special Weather Statement | TWC | Pinal | 57 min |
| Aug 21, 5:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Aug 21, 5:37 PM MST | Flash Flood Warning | TWC | Pinal | 83 min |
| Aug 21, 5:39 PM MST | Flash Flood Warning | TWC | Pima | 85 min |
| Aug 21, 5:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 21, 5:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 21, 5:53 PM MST | Special Weather Statement | TWC | Pinal | 52 min |
| Aug 21, 6:38 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Aug 21, 6:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 21, 6:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Aug 21, 7:13 PM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Aug 21, 7:51 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Aug 21, 8:31 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 22, 2:12 AM MST | Areal Flood Warning | TWC | Pima | 12 hr |
| Aug 22, 3:08 AM MST | Flash Flood Watch | TWC | Cochise, Pima, Pinal, Santa Cruz | 17 hr |
| Aug 22, 9:35 AM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal, Santa Cruz | 3 hr |
| Aug 22, 2:28 PM MST | Areal Flood Warning | TWC | Pima, Pinal | 7 hr |
Nearby
Areal Flood Warnings in Arizona, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.